Case history: A 52 year-old lady was seen for further assessment of primary hyperparathyroidism (PHPT). She complained of intermittent symptoms of bloating but was otherwise asymptomatic. She was menopausal on hormone replacement therapy (HRT) and had started lithium for bipolar disorder 4 years ago. She had no known history of nephrolithiasis and no history of fractures. Her past medical history included Hodgkins lymphoma treated with chemotherapy 14 years ago, bipolar disorder and alcohol related fatty liver disease. Her medications were HRT (consisting of estradiol gel and micronized progesterone), lithium, citalopram and vitamin D. She did not have any known family history of calcium disorders. Biochemistry confirmed PHPT. Calcium to creatinine clearance ratio was low, as often observed with the use of lithium. Going through her past medical records, she had a biochemical picture of PHPT for at least 5 years, however, serum calcium levels 5 years ago were only borderline. Calcium to creatinine clearance ratio was low even before the initiation of lithium. Her GP was not able to provide any calcium measurements dated more than 5 years ago.
Investigations: Biochemical results: Pre-lithium: Adjusted calcium 2.6 mmol/l (2.22.6), Phosphate 0.84 mmol/l (0.81.5), ALP 68 IU/l (30130), PTH 7.2 pmol/l (1.16.8), eGFR > 90 ml/min/1.73 m2, 25OHD 58 nmol/l, calcium to creatinine clearance ratio 0.004. Post-lithium: Adjusted calcium 2.92 mmol/l, Phosphate 0.83 mmol/l, ALP 109 IU/l, PTH 9.5 pmol/l, eGFR 76 ml/min/1.73 m2, 25OHD 99.8 nmol/l, calcium to creatinine clearance ratio 0.009, serum lithium 0.76 mmol/l (0.41.0). Kidney ultrasound: No evidence of nephrolithiasis. DXA scan: Lumbar spine T-score: −0.6 (stable over 3 years), femoral neck T-score: −1.8 (9% bone loss over 3 years), total hip T-score: −1 (3.9% bone loss over 3 years). Sequencing of the Calcium Sensing Receptor (CaSR) gene: heterozygosity for c.164C>T p.(Pro55Leu).
Results and treatment: A diagnosis of familial hypocalciuric hypercalcemia (FHH) was made. Lithium was considered to be the reason for the rise in the calcium levels. Currently the patient is under conservative regular follow-up.
Conclusions and points for discussion: This is the first reported case of the effects of lithium in a patient with FHH. This case illustrates that lithium can alter the CaSR set point even in the mutated protein. FHH is considered a benign condition but the long-term effects of this dual effect on the CaSR are unknown.